Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Ideals contracted from 1-dimensional
overrings with an application
to the primary decomposition of ideals

Authors: William Heinzer and Irena Swanson
Journal: Proc. Amer. Math. Soc. 125 (1997), 387-392
MSC (1991): Primary 13C05, 13E05, 13H99
MathSciNet review: 1363423
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that each ideal of a locally formally equidimensional analytically unramified Noetherian integral domain is the contraction of an ideal of a one-dimensional semilocal birational extension domain. We give an application to a problem concerning the primary decomposition of powers of ideals in Noetherian rings. It is shown in an earlier paper by the second author that for each ideal $I$ in a Noetherian commutative ring $R$ there exists a positive integer $k$ such that, for all $n \ge 1$, there exists a primary decomposition $I^{n} = Q_{1} \cap \dots \cap Q_{s}$ where each $Q_{i}$ contains the $nk$-th power of its radical. We give an alternate proof of this result in the special case where $R$ is locally at each prime ideal formally equidimensional and analytically unramified.

References [Enhancements On Off] (What's this?)

  • [AM] M. Atiyah and I. Macdonald, Introduction to Commutative Algebra, Addison-Wesley, Reading, MA, 1969. MR 39:4129
  • [B] M. Brodmann, Asymptotic stability of $\operatorname {Ass} (M/I^{n}M)$, Proc. Amer. Math. Soc. 74 (1979), 16-18. MR 80c:13012
  • [GH] R. Gilmer and W. Heinzer, Ideals contracted from a Noetherian extension ring, J. Pure Appl. Algebra 24 (1982), 123-144. MR 84a:13006
  • [HO] W. Heinzer and J. Ohm, Noetherian intersections of integral domains, Trans. Amer. Math. Soc. 167 (1972), 291-308. MR 45:5156
  • [He] J. Herzog, A homological approach to symbolic powers, Commutative Algebra, Proc. of a Workshop held in Salvador, Brazil, 1988, Lecture Notes in Mathematics 1430, Springer-Verlag, Berlin, 1990, pp. 32-46. MR 91k:13002
  • [Hu] C. Huneke, Uniform bounds in Noetherian rings, Invent. Math. 107 (1992), 203-223. MR 93b:13027
  • [M] H. Matsumura, Commutative ring theory, Cambridge University Press, 1986. MR 88h:13001
  • [N] M. Nagata, Local rings, Interscience, 1962. MR 27:5790
  • [Rat] L. J. Ratliff, Jr., On prime divisors of $I^{n}, n$ large, Michigan Math. J. 23 (1976), 337-352. MR 56:15626
  • [R1] D. Rees, A note on analytically unramified local rings, J. London Math. Soc. 36 (1961), 24-28. MR 23:A3761
  • [R2] -, A note on asymptotically unmixed ideals, Math. Proc. Camb. Phil. Soc. 98 (1985), 33-35. MR 86k:13015
  • [S1] I. Swanson, Primary decompositions of powers of ideals, Commutative Algebra: Syzygies, Multiplicities, and Birational Algebra: Proceedings of a summer research conference on commutative algebra held July 4-10, 1992 (W. Heinzer, C. Huneke, J.D. Sally, ed.), Contemporary Mathematics, vol. 159, Amer. Math. Soc., Providence, 1994, pp. 367-371. MR 95a:13002
  • [S2] -, Powers of Ideals: Primary decompositions, Artin-Rees lemma and regularity,, Math. Annalen (to appear).
  • [ZS] O. Zariski and P. Samuel, Commutative algebra, Vol. I, Springer, 1975. MR 52:5641

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13C05, 13E05, 13H99

Retrieve articles in all journals with MSC (1991): 13C05, 13E05, 13H99

Additional Information

William Heinzer
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907-1395

Irena Swanson
Affiliation: Department of Mathematics, New Mexico State University, Las Cruces, New Mexico 88003-8001

Received by editor(s): September 6, 1995
Additional Notes: The authors thank Craig Huneke for helpful suggestions concerning this paper.
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society